Topiramate-induced psychotic exacerbation: case report and review of literature


Karslioglu E. H. , Karakilic H., Taner E., COŞAR B.

INTERNATIONAL JOURNAL OF PSYCHIATRY IN CLINICAL PRACTICE, cilt.11, sa.4, ss.285-290, 2007 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 11 Konu: 4
  • Basım Tarihi: 2007
  • Doi Numarası: 10.1080/13651500601117215
  • Dergi Adı: INTERNATIONAL JOURNAL OF PSYCHIATRY IN CLINICAL PRACTICE
  • Sayfa Sayıları: ss.285-290

Özet

Background. Topiramate (TPM) is a new antiepileptic drug that is used mainly in the treatment of refractory partial epileptic seizures. There are some studies reporting TPM's effectiveness in the treatment and maintenance of some psychiatric illnesses such as acute mania, some other affective disorders, post-traumatic stress disorder and binge-eating disorder. On the other hand, it has been shown that TPM may cause mild to moderate cognitive impairment and is thought to be responsible for a series of neuro-psychiatric signs and symptoms. Some of the available articles that have mentioned the relationship of psychotic symptoms and topiramate usage are discussed. Objective. The present paper aims to discuss a case of psychotic exacerbation purported to occur after TPM administration and to review specifically the literature on TPM's potential for inducing psychotic symptoms. The patient presented here is thought to be an undiagnosed schizophrenia patient until his admission to our clinic ( Department of Psychiatry, Gazi University Medical School) with TPM-exacerbated psychotic symptoms. Conclusions. The current findings are still subject to controversy because of the presence of both individual case reports and case series on the association between appearance of psychotic symptoms and TPM usage.